NEW DELHI: Victims of a chemical attack in Syria show symptoms consistent with reaction to a nerve agent, the World Health Organisation said on Wednesday.
“Some cases appear to show additional signs consistent with exposure to organo-phosphorus chemicals, a category of chemicals that includes nerve agents,” WHO said in a statement, confirming the death toll at over 70. The United States has said the deaths were caused by sarin nerve gas dropped by Syrian aircraft.
Sarin, or GB (G-series, ‘B’), is a colorless, odorless liquid, used as a chemical weapon owing to its extreme potency as a nerve agent. It is generally considered a weapon of mass destruction. Production and stockpiling of sarin was outlawed as of April 1997 by the Chemical Weapons Convention of 1993, and it is classified as a Schedule 1 substance.
In June 1994, the UN Special Commission on Iraqi disarmament destroyed the nerve agent sarin under Security Council resolution 687 (1991) concerning the disposal of Iraq’s weapons of mass destruction. Sarin is an organophosphorus compound with the formula [(CH3)2CHO]CH3P(O)F.
It can be lethal even at very low concentrations, where death can occur within one to ten minutes after direct inhalation of a lethal dose, due to suffocation from lung muscle paralysis, unless some antidotes, typically atropine and an oxime, such as pralidoxime, are quickly administered.
People who absorb a non-lethal dose, but do not receive immediate medical treatment, may suffer permanent neurological damage
Sarin attacks the nervous system and causes incredibly painful and uncontrollable muscle contractions that make it impossible to breath, leading to death by asphyxiation.
In its purest form sarin is estimated to be 26 times deadlier than cyanide. Symptoms following exposure to sarin are a runny nose, tightness in the chest and constriction of the pupils. Victims then continue to lose bodily functions and begin drooling, urinating, vomiting and defecating.
Muscle spasms then make breathing incredibly difficult before the victim becomes comatose and suffocates. Antidotes like atropine and pralidoxime can help stop the deadly muscle convulsions if administered quickly after exposure, writes The Sun.
Courtesy: Hans India